Triamterene Hctz-going Off The Med

Updated
Donna Says:

I have been taking triamterene/hctz for over 10 years. My doctor at the time put me on it for water retention. I recently had to switch doctors and she wouldn't refill it for me because she says it's not good for my health. Well the first day I was off the med, I started retaining a lot of water in my fingers legs feet. If I want to reduce the retention, I have to get off my feet and elevate them. I am so frustrated and unhappy and uncomfortable and am worried the retention is always going to be a problem. Anyone else have this happen and can help me with info what to do? I am thinking of going back to one of the doctors I had been going to knowing she will prescribe me some kind of diuretic

14 Replies

Earliest Newest Votes
1
Verwon Says:

Hello, Donna! How are you?

Yes, letting retention continue like that can be very dangerous, it can cause elevated blood pressure, stress on the heart and may put you at risk of heart attack, stroke and congestive heart failure.

However, if you don't have high blood pressure, then you don't need the Triamterene, just the diuretic. Hydrochlorothiazide is available by itself, but it can be rough on the kidneys, which might be what your doctor was worried about. Its typical side effects may include nausea, dizziness, headache, stomach pain, hypotension, frequent urination and dehydration.

The fluid retention you experienced, when you stopped taking it, was likely so bad because of a rebound effect. It can be pretty bad, you may also want to keep an eye on your blood pressure, just in case.

Is there anything else I can help with?

Was this helpful? 0
2
Donna Says:

Thank you for the info. In the 3 days I've been off, I have gained over 5 pounds and I'm really upset! It's stressing me out and it's uncomfortable! I have my body in great shape through some surgeries and healthy eating and a lot of exercise and I can't gain anymore weight! I just had bloodwork done and everything came back perfect so I have no medical reason for the retention. I am going to contact a previous Dr to get put back on it I guess. Do you know if the rebound water retention will ever go away and lose the 5+ water pounds I gained?

Was this helpful? 1
3
Verwon Says:

Oh yes, if you get back on a diuretic, it will most likely clear right out.

I'm a congestive heart failure patient and fluid retention due to high blood pressure is what most commonly causes it. We are supposed to weight ourselves every day and, if we show an overnight gain of 3 to 5 pounds, we have to up our dose of diuretics for a few days, until we see our weight back to normal.

How are you feeling?

Was this helpful? 0
4
Donna Says:

Oh wow, sorry to hear about that. I'm feeling ok. Sometimes the swelling goes down some in legs and feet and then it comes back. My stomach bloats too even when I have a very empty stomach. I'm just concerned if I don't go back on diuretic, I will continue to gain water weight. I've worked so hard to get in shape and be the weight I want to be and I was feeling so good about myself, then to have a Dr refuse to let me continue the diuretic and gain weight and feel swollen and heavy and uncomfortable is stressing me out and I cry sometimes. I am going to go back to my Dr I had about 3 years ago bc she always let me be on it. I don't have high blood pressure, at least not yet (who knows if I stay off the diuretic what will happen) so I will see if I can just get the hctz, at least be on it for awhile. Sorry I'm venting to you, no one in my family is being understanding to how I feel. They just say I have to deal with it until it levels out and goes away on it's own (if it ever will). You don't have to keep responding if you don't want to. Thank you tho!

Was this helpful? 2
5
Verwon Says:

Oh, no worries! Please don't apologize for venting and posting, I don't mind, at all.

Actually, the abdominal bloating is a big concern, because that could be ascites, which is known to cause congestive heart failure, so yes, you really need to see your doctor and do something, ASAP.

My family is the same way, it's awful. I don't really talk to any of them, anymore. So, I understand, please feel free to post back and keep me updated! I wish you the very best!

Was this helpful? 0
6
mitzi Says:

I sent post several days ago.email say it has been posted but I can't find page of current post,please help

Was this helpful? -1
7
Donna Says:

Hi. I don't see any post from you, sorry! I am new to all this, so I don't know what to do to help!

Was this helpful? 0
8
Michelle S Says:

I have developed a rash of unknown origin. The allergy doctor seems to think it is one of my medications. I was taking Maxide 75/50, Half a tablet every day. In an effort to identify the source of the rash the allergy doctor change my medication to Losartan. In the three days that I have been off of the Mac side I have gained more than 5 pounds And my hands and feet are swollen so bad I can't wear my wedding ring. I can't find anything online about how to handle the effects of changing medications. Can somebody please help me figure out what I need to do?!?

Was this helpful? 0
9
Jewl of the Nile Says:

Yes the same is happening to me i came off of the triamterene two weeks ago and my heart's been pounding kind of hard I can hear it through my ears and I've been running to the bathroom a lot urinating I do not have high blood pressure ,I have migraines the pain makes the pressure go up and that's why they put me on them in the first place, I had a migraine so bad yesterday I thought I was going to have an aneurysm,when I got off work from overnight I came straight home and took two Tylenol PM and that calmed it down thank God, I'm thinking about going back on them causeI don't know how long do these side effects are going to last.God bless I sir.I pray u will be ok.from being off yours.

Was this helpful? 1
10
Laur Says:

Withdrawing from triamterine is seeming to cause my joints to hurt. HAs anyone else had this happen?

Was this helpful? 0
11
truthteller Says:

Re: Donna (# 4) Expand Referenced Message

it sounds like you are more concerned with how you look than your health. you keep referring to all your hard work to get in shape etc. well imagine your hard work going out the window because you have chronic kidney disease caused by your diuretic use. did you ever think that maybe you really didn't need the diuretic and that your weight was affected by being dehydrated? where you're at now may be your real weight. it would be a bad idea to go back on drugs to manage something that might be all in your head.

Was this helpful? -1
12
Gloria Says:

I ran out of the triamterene-hctz pills and it was about a week before got refilled now my legs ,feet are swelling and my legs hurt can i take 2 pills when I get mine renewed to help quickerl

Was this helpful? 0
13
Frogeyd77 Says:

I just got off Triamterene with hctz and I have gained 8 pounds in 6 days and my legs feet and stomach are swelling. I have a mild case of congestive heart failure but kidneys are at stage 2 and I’m worried I have to go back on this med. My blood pressure was normal last several days but with weight gain it’s starting to go up. So frustrated I want to cry.

Was this helpful? 0
14
Frogeyd77 Says:

Re: Gloria (# 12) Expand Referenced Message

I would double check with your doctor before you double up. Believe me I know it’s twmpting. Hope you are doing better.

Was this helpful? 0

More Discussions:

have had meds triamterene/hctz 37.5/25mg since 12/27/06 can i still take them

can I still take this meds ## I have amox/k dated 4-07-09 is this medicine still good? ## If these are in a bottle as di...

2 REPLIES
Going off Triamterene

I have been on Triamterene for a month. I was using this for possible Menierre Disease. However, after a second opinion ...

5 REPLIES
TRIAMTERENEHCTZ

37.5 EVERY DAY HAD AN ALLERGIC REACTION TO THE SUN TODAY CAN YOU TELL ME ABOUT THE SIDE EFFECTS ## Triamterene with Hydo...

1 REPLY
Triamterene Hctz 37 5 25 Mg

I went to refill my prescription and for the first time in 12 years it is "not available". I have been switched ...

10 REPLIES
Triamterene-HCTZ 37.5/25mg and fluid retention

I have been prescribed this medication for inner ear treatment. My doctor told me to take a pill at about 8 o'clock ...

7 REPLIES
Triamterene Hctz 37 5 25 - Is This Drug Still Being Made

I heard triamtere was no longer being made. Is this so? I take triamterene 37.5/25. Is this still available? Works well ...

5 REPLIES
triamterene/hctz37.5/25 cpmyl

mylan 2537 printed on capsul was prescribed for high bloodpressure ## Check out Hydrochlorothiazide, HCTZ + Triamterene ...

4 REPLIES
Triamterene hctz 37.5 25mg and meclizine

I suffer from Meniere's disease. I took Triamterene for a week and both times when I took with Meclizine, I had eith...

3 REPLIES
triamterene hctz use

Hey there. I just started doing my parents medications. I have my Dad's straight, but am still working on Moms. Mom ...

2 REPLIES
Triamterene/HCTZ and Stenosis

Hello, I have stenosis of the left and right ICA. The left is 75% blocked and right 50% blocked. I possibly have Moyamoy...

1 REPLY